Alert archive / New York / Coastal Flood Statements in 2016
Coastal Flood Statement 28, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 16, 2016, 6:18 PM EDT for Nassau County, Queens County, New York. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2016, 6:18 PM EDT (22:18 UTC)
- Expired
- Oct 16, 2016, 10:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WHUS41 KOKX 162218 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 618 PM EDT SUN OCT 16 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS EVENING AND MONDAY MORNING... NYZ178-179-170215- /O.NEW.KOKX.CF.S.0028.161016T2218Z-161017T0200Z/ /O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 618 PM EDT SUN OCT 16 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS EVENING... * LOCATIONS...SOUTH SHORE BACK BAYS QUEENS AND NASSAU COUNTIES...PARTICULARLY NEAR THE ROCKAWAYS AND EASTERN JAMAICA BAY FOR THIS EVENING. * TIDAL DEPARTURES...MOSTLY AROUND A FOOT...BUT LOCALLY UP TO AROUND 2 FEET FOR BOTH TIDE CYCLES TONIGHT AND MONDAY MORNING. * TIMING...6 TO 10 PM MONDAY THIS EVENING DURING HIGH TIDE AND 8 TO 11 AM DURING THE MONDAY MORNING HIGH TIDE. * IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE COASTAL AREAS. $$ NYZ075-170215- /O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ KINGS (BROOKLYN)- 618 PM EDT SUN OCT 16 2016 ...SOUTH SHORE BACK BAY MINOR COASTAL FLOODING POSSIBLE... * LOCATIONS...SOUTH SHORE BACK BAYS OF KINGS COUNTY * TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...8 TO 11 AM MONDAY MORNING DURING HIGH TIDE. * IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE COASTAL AREAS. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 3:50 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 16, 3:50 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service New York NY 350 PM EDT Sun Oct 16 2016 .SYNOPSIS... A weak cold front then moves near the area from the northwest tonight into Monday morning. The front moves back north as a warm front Monday afternoon and evening. High pressure over the western Atlantic then regains control into Wednesday before a cold front moves into the area Wednesday night into Thursday. The front stalls nearby for the end of the week with low pressure developing along it. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Clouds increase as a weak cold front approaches from the northwest tonight. The weak cold front may only reach the northern portion of the area Monday morning and latest model run show limited moisture associated with the front. Temperatures tonight will be in the mid to upper 50s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... A mid level ridge will gradually build aloft Monday. The frontal boundary across New York and New England should lift to the north and northeast on Monday night. Other than an isolated shower north and west of NYC during the early morning hours, dry conditions are expected. Temperatures on Monday will be in the mid to upper 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... High pressure will be the dominant feature for Tuesday and Wednesday, with only a weakening cold front approaching late in the day Wednesday. This front will have limited moisture with it, and will therefore continue with a dry forecast for both days. With the top of the mixed layer 18-19C both days, high temperatures will be well above normal and records are forecast to be tied or broken. See the climate section below for record highs both days. The cold front stalls over or near the CWA Wednesday night and Thursday while moisture attempts to stream in along the frontal boundary. Will therefore leave in a slight chance of showers for Thursday. Highs once again will be above normal. Global models are starting to come into better agreement for Friday and Saturday. The longwave pattern amplifies and produces weak low pressure in the vicinity of the eastern Great Lakes Region on Friday. At the same time, a tropical or subtropical low fairly well off the U.S. southeastern seaboard gets drawn north before shifting northeast and farther out to sea Friday night and Saturday. Some moisture from this low gets drawn in to the frontal system associated with the low to our northwest. The combination of the two systems therefore brings us chances of rainfall primarily Friday and Friday night. Will cap PoPs at 50% since there is a chance that moisture from the low to the south remains too far to the east. The upcoming weekend is then shaping up to be dry for the most part. There could be a lingering shower for the eastern zones Saturday morning, then with a cold pool aloft shifting in, maybe a shower or sprinkle in the afternoon for the NW zones. A weak low or cold front may then move in on Sunday, but moisture is fairly limited at this time, so will go with a dry forecast. Temperatures during the weekend should return back to normal. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... High pressure drifts farther south of the region through tonight. A cold front approaches tonight and stalls within the region Monday morning before lifting back north as a warm front. VFR through the TAF period. A low probability of showers with the front late tonight into early Monday with the best chance at KSWF so brief MVFR will be possible here as there could be some patchy fog as well. SW winds expected near 10kt with some gusts to 20 kts into the early evening. Winds diminish a few knots tonight and then become more westerly Monday morning. Winds trend more SW for Monday afternoon. .Outlook for 18Z Monday through Friday... .Monday Afternoon-Wednesday Night...VFR. SW winds 10-15 kt with gusts to 20 kt Tuesday. .Thursday-Friday...Showers possible. MVFR possible. && .MARINE... A cold front approaches the area waters from the northwest tonight. A strong pressure gradient will remain across the ocean waters into late tonight as the cold front stalls across New England and high pressure drifts south. As a result seas are expected to build to around 5 feet across the ocean waters east of Moriches Inlet tonight. So will continue with a small craft advisory for east of Moriches Inlet tonight into Monday morning. For the rest of the forecast waters expect conditions to remain below small craft level conditions during this time period. Mainly dry conditions will continue through the middle of next week. There is still some of uncertainty with precipitation amounts that may occur with low pressure Friday and Friday night. There is even a chance that a widespread significant rainfall doesn't even occur during this period. && .HYDROLOGY... Mainly dry conditions will continue through the middle of next week. There is a high amount of uncertainty with precipitation amounts that may occur with low pressure at the end of the week. && .TIDES/COASTAL FLOODING... Astronomical tides will be running high through Monday with as a result of a recent full moon. Brief and localized minor coastal flooding may occur during the Monday morning high tide cycles in the most vulnerable locations. Around 1/2 to 1 foot of tidal departures will be needed to result in minor flooding in many spots. For Tuesday's midday high tide cycle, astronomical high tides will be trending downward from Monday's. A strengthening SW wind flow could however be just strong enough to produce some minor coastal flooding for the south shore back bays of Nassau/Queens/Brooklyn as well as the western Long Island Sound Coast, primarily in CT. Will need to continue to watch trends over the next couple of tide cycles. && .CLIMATE... Record high temperatures may be tied or broken on Tuesday October 18 and Wednesday October 19. Here are the current records for these days. Tuesday October 18 Bridgeport 75/1990 Central Park 82/1928 Islip 74/2006 Kennedy 77/1964 LaGuardia 79/2007 Newark 80/1964 Wednesday October 19 Bridgeport 81/1963 Central Park 83/1963 Islip 74/1998 Kennedy 75/1965 LaGuardia 80/1945 Newark 82/1945 && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...Small Craft Advisory until 11 AM EDT Monday for ANZ350. &&
Hazardous weather outlook, Oct 16, 3:47 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 347 AM EDT SUN OCT 16 2016 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-170800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 347 AM EDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:41 AM EDT | Small Craft Advisory | OKX | 19 hr | |
| Oct 16, 3:31 PM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Queens | 19 hr |
Nearby
Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.